78-year-old woman presents to the emergency department with nausea, vomiting and generalized weakness for several days.
This EKG reveals a regular rhythm at 72 bpm but no P waves. The baseline in V1 has some irregular oscillations as with atrial fibrillation, and in fact this rhythm is atrial fibrillation with complete heart block and an accelerated junctional rhythm. This has also been described as “regularization” of atrial fibrillation due to digoxin toxicity.
The main symptoms of digoxin toxicity are neuro-psychiatric, gastrointestinal, and cardiac. GI complaints often appear first with anorexia, and then nausea, vomiting, and diarrhea.
The hallmarks of cardiac effects are:
- Increased automaticity (atrial tachycardias, ventricular ectopy, accelerated junctional rhythms), and
- Excessive AV blocking (2° or 3° block).
A rhythm which demonstrates features of both effects should definitely suggest digoxin toxicity.
This elderly woman complained only of GI symptoms. Her medication did include digoxin 0.25 mg daily. Her digoxin level in the ED was 3.5! Labs also revealed worsening renal insufficiency with BUN 42 and creatinine 2.6, the likely cause of the digoxin toxicity.
Notice the good example of digoxin effect on the ST-segments and T waves in V4-6. This gradual down-sloping is what Dubin refers to as Salvador Dali’s moustache. These changes do not necessarily correspond to digoxin levels, and therefore are not an indicator of toxicity.